Therapeutic measures in case of allergy to local anesthetic substances include the rejection of the use of drugs, to which an intolerance in history was noted, and their replacement with drugs from another group.
If such replacement is not possible, intravenous sedation, general intubation anesthesia, narcotic and non-narcotic analgesics, hypnotic effect, acupuncture and electrical stimulation should be used. The provision of emergency medical care for allergies to local anesthetics includes infusion therapy, the use of epinephrine, antihistamines and glucocorticosteroids, the maintenance of circulatory and respiratory functions.
Allergy to local anesthetics – hypersensitivity of the body to certain medications used for local anesthesia during small surgical interventions and medical procedures. True allergic reactions to the introduction of anesthetic are rare, often the pathological process proceeds according to the mechanism of pseudo-allergy. Hypersensitivity often develops to local Ester-type anesthetics, the chemical structure of which contains benzoic acid esters (novocaine, tetracaine, benzocaine), less often to Amide-containing drugs (lidocaine, trimekainu, articaine, etc.). According to statistics, allergic and pseudo-allergic reactions associated with the use of local anesthetics, make up from 6 to 20% of all cases of drug allergy.
Causes of anesthetic allergies
Local anesthetics are widely used in various branches of medical practice, primarily in ambulatory surgery, dentistry, ophthalmology, gynecology and endoscopy. There are amino-ester (benzocaine, procaine, tetracaine) and amino-amide (lidocaine, trimecain, melavacaine, articaine, prilocaine, etc.) local anesthetic agents.
These drugs are used in the form of injections, aerosols, drops and creams, and often other components are added to the main agent that provides local anesthesia to reduce the anesthetic dose and improve the quality of analgesia. Hypersensitivity can be noted to any substances that are part of a local anesthetic.
True allergy to local anesthetics with the participation of immunological mechanisms is very rare and makes up no more than 1% of all cases of intolerance to this group of drugs. It is not the true allergy that occurs more often, but a pseudo-allergic reaction to certain components of the anesthetic.
Pathogenesis of anesthetic allergies
When a true allergy in response to repeated administration of a local anesthetic, an IgE-mediated immediate-type allergic reaction develops within a few minutes, manifested by urticaria and anaphylaxis. An allergic reaction may be delayed, occurring several hours after re-contact with the problematic drug.
When this occurs, the recognition of antigens by sensitized T-lymphocytes, followed by the synthesis of lymphokines and the development of an inflammatory response. In this case, an allergy to local anesthetics is manifested by local edema and allergic contact dermatitis.
Immunological mechanisms in pseudo-allergies are not involved, and the pathological process develops as a result of the direct nonspecific release of histamine, which is located in mast cells and basophils, or activation of the complement system. With a false allergy to local anesthetics, the severity of clinical manifestations depends primarily on the dosage of the drug and the speed of its introduction.
Symptoms of anesthetic allergies
The main clinical manifestations of allergy to local anesthetics depend on the type of hypersensitivity to drugs. With the development of an immediate-type allergic reaction, allergic skin lesions are more likely to occur, such as urticaria, with the appearance of erythema and itchy pink-colored blisters.
With the development of an allergic reaction of a delayed type, the main features will be local changes in the skin and subcutaneous tissue: contact dermatitis, erythroderma, erythema nodosum, less often allergic vasculitis.
Pseudo-allergic manifestations of intolerance to drugs for local anesthesia are diverse and include lesions of the skin (local edema and erythema, widespread itching of the skin), rhinoconjunctivitis, laryngospasm and bronchial obstruction, enterocolitis and anaphylactoid anaphylactic reaction with arterial hypertension, occipital obstruction, headaches, obstructive skin itching, enlarged skin itching
Complications of anesthetic allergies
Suddenly, there may be angioedema of the subcutaneous tissue, which persists for several hours (days) and is especially dangerous if the mucous membrane of the larynx is damaged.
A rare but severely occurring manifestation of allergy to local anesthetics is anaphylactic shock, which is characterized by impaired functioning of the respiratory and cardiovascular systems and, in the absence of timely emergency treatment, is often fatal.
Diagnosis of anesthetic allergies
Accurate diagnosis of allergy to local anesthetics often presents certain difficulties, since there are many causal factors leading to intolerance to this group of drugs. This is a toxic effect due to the excess dosage of anesthetic, and the presence of congenital idiosyncrasy (hypersensitivity) to this drug due to the disruption of the body’s enzyme systems, and allergy, and pseudo-allergy.
To establish an accurate diagnosis requires a thorough collection of general and allergic history, analysis of the clinical manifestations of hypersensitivity, consultation with an allergist-immunologist, dermatologist, otolaryngologist and other medical specialists. True allergy to local anesthetics is characterized by the development of symptoms when re-using minimal doses of a problem drug (5-10 days after the first contact) and an allergic reaction (urticaria, anaphylaxis) that occurs with each subsequent introduction of an allergen.
In pseudo-allergies, the severity of clinical manifestations of intolerance to anesthetic depends on its dose and speed of administration. To distinguish between allergic and pseudo-allergic reactions, methods commonly used in allergology, such as skin tests and provocative tests, are performed. Such studies should be carried out only by an allergist in an institution where all the conditions have been created to provide qualified emergency care for possible complications. The safest diagnostic procedures are the rinsing (rinsing the mouth with an anesthetic solution for 2 minutes) and the mucous gingival test (application of the local anesthetic solution to the gum area for 50 minutes).
To clarify the diagnosis of true allergy to local anesthetics, a blood test is performed to determine the level of tryptase, histamine, total and specific IgE in serum. Differential diagnostics is carried out with other allergic and pseudo-allergic reactions to drugs, food products, latex and other components. It is important to distinguish the symptoms of intoxication from the body when allergies are administered with the administration of higher doses of anesthetics. In addition, it should be remembered that there are frequent cases of psycho-vegetative reactions to local anesthetics with the development of vasovagal syncope, panic attack (vegetative crisis) and hysterical (conversion) disorder.
Forecast and prevention of anesthetic allergies
The most dangerous in their consequences are generalized forms of allergy – angioedema and anaphylaxis. In these cases, the prognosis depends on the speed and quality of emergency care. In case of development of local manifestations of allergy, the prognosis is favorable. To prevent unwanted allergic reactions to local anesthetic preparations, it is necessary to carefully collect allergic anamnesis, conduct skin or provocative tests for anesthetics.
Patients who are planning a diagnosis, dental treatment or surgery under local anesthesia should inform the doctor in advance about the tolerance of drugs.